Ipilimumab-Induced Hypophysitis and Uveitis in a Patient With Metastatic Melanoma and History of Ipilimumab-Induced Skin Rash

Ipilimumab, a monoclonal antibody that blocks cytotoxic T-lymphocyte–associated antigen-4, leading to enhanced T-cell activation and proliferation, is associated with improved overall survival in melanoma. Its use can result in immune-related adverse events, the most common of which are skin rash, diarrhea, and colitis. Ipilimumab-induced hypophysitis is uncommon, mostly involves anterior pituitary, and is associated with abnormalities in pituitary MRI, whereas uveitis has been rarely reported. These immunerelated adverse events occur during therapy. This report describes a patient who developed uveitis and hypophysitis involving both anterior and posterior pituitary, without MRI findings more than 3 weeks after the fourth dose of ipilimumab. This case illustrates the unusual presentation of and diagnostic challenges associated with ipilimumab-induced immune-related adverse events.

Target Audience

This activity has been designated to meet the educational needs of physicians and nurses involved in the management of patients with cancer.

Learning Objectives

Upon completion of this activity, participants will be able to:

  • Recognize the typical timing pattern for the most frequently reported immune-related adverse events associated with ipilimumab
  • Describe the unusual presentation of rare complications associated with ipilimumab such as hypophysitis and uveitis
Additional information
Supporters: 

No commercial support was received for this article.

Course summary
Available credit: 
  • 1.00 Participation
  • 1.00 Nurse
  • 1.00 Physician
Course opens: 
08/08/2014
Course expires: 
08/08/2015
Cost:
$0.00
Neelima N. Nallapaneni, MBBS
University of Nebraska Medical Center
Department of Internal Medicine, Division of Nephrology
Omaha, Nebraska
Sakshi Malhotra, MBBS
VA Nebraska-Western Iowa Health Care System
Department of Internal Medicine
Omaha, Nebraska
Rajesh Mourya, MBBS
Creighton University Medical Center
Department of Internal Medicine
Omaha, Nebraska
Apar Kishor Ganti, MD, MS
VA Nebraska-Western Iowa Health Care System and University of Nebraska Medical Center
Department of Internal Medicine, Division of Hematology and Oncology
Omaha, Nebraska
Vijaya Raj Bhatt, MBBS
University of Nebraska Medical Center
Department of Internal Medicine, Division of Hematology and Oncology
Omaha, Nebraska
Ketki K. Tendulkar, MBBS
University of Nebraska Medical Center
Department of Internal Medicine, Division of Nephrology
Omaha, Nebraska

Available Credit

  • 1.00 Participation
  • 1.00 Nurse
  • 1.00 Physician

Accreditation Period

Course opens: 
08/08/2014
Course expires: 
08/08/2015

Price

Cost:
$0.00
Please login or register to take this course.

Required Hardware/software

To access this activity, users will need:

  • A device with an Internet connection
  • Adobe Reader or other PDF reader software for article and certificate viewing/printing